Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

July 6, 2021Mecosta County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jul 6, 2021, 12:05 AM EDT for Mecosta County, Newaygo County, Michigan. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 12:05 AM EDT (04:05 UTC)
Expired
Jul 6, 2021, 1:30 AM EDT
In force
85 min
Issued by
NWS Grand Rapids, MI

Counties Mecosta County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 95 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

224 
WWUS83 KGRR 060405
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
1205 AM EDT Tue Jul 6 2021

MIZ038-043>045-060530-
Oceana-Lake-Mecosta-Newaygo-
1205 AM EDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEWAYGO...SOUTHEASTERN
LAKE...MECOSTA AND EASTERN OCEANA COUNTIES...

At 1204 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Baldwin to 6 miles east of Hart.
Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Big Rapids...          Hart...                White Cloud...
Fremont...             Hesperia...            Morley...
Mecosta...             Canadian Lakes...      Remus...
Elbridge...            Colfax...              Paris...
Barryton...            Walkerville...         Stanwood...
Brohman...             Sylvester...           Chippewa Lake...
Woodland Park...       Rodney...              

LAT...LON 4388 8573 4386 8556 4382 8556 4382 8524
      4380 8511 4347 8509 4347 8606 4369 8636
TIME...MOT...LOC 0404Z 285DEG 19KT 4387 8576 4372 8624 

$$

MJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 5, 7:42 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 5, 7:42 PM EDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
742 PM EDT Mon Jul 5 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 317 PM EDT Mon Jul 5 2021

- Slow moving front brings chance for rain, severe weather
  through Tuesday

&&

.DISCUSSION...(This evening through next Monday)
Issued at 317 PM EDT Mon Jul 5 2021

Large scale pattern transitioning into zonal flow across the
northern CONUS this week. A slow-moving cold front will focus
some convection this evening across central Lower Michigan and
again on Tuesday.

Some mid-level capping this afternoon is eroding as heights fall
and the first updrafts are appearing now across our northern
forecast area as forecast by the Convective Allowing Models. We
expect the line of cu currently seen across this area to continue
to fill and CAPE values approach 3000 J/kg in this area through
the afternoon into early evening. Shear values are only around 20
knots so pulse type storms and multicell clusters are expected to
be the dominant form. Activity weakens after sunset as instability
decreases.

The focus for storms moves a bit south on Tuesday as the front
sags through central Lower Michigan. Again, storm mode should be
pulsing multicells as shear remains weak. Hail and isolated wind
damage are the primary threats.

The front moves south on Wednesday and a surface wave of low
pressure moves along it with some embedded storms, but severe
weather is not expected. After that Canadian surface high builds
in and the model trends have been to keep the bulk of rain with
the passage of the next shortwave trough this weekend to the
south of Lower Michigan.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 732 PM EDT Mon Jul 5 2021

The stronger wind gusts...over 25 knots will diminish steadily
this evening.

The atmosphere is rather unstable and a few showers have developed
around the TAF sites in Southwest Lower MI. With the approach of a
front from the northwest....a risk for thunderstorms exists this
evening. We will feature VCTS around the main windows for
potential storms. Gusty winds may accompany any storm. Then the
atmosphere gradually stabilizes especially after midnight. Outside
of any storm...VFR weather is expected. Then for Tuesday...we warm
up again...and a few storms could get going mid to late
afternoon. The main focus for these storms is predicted to be
north of KGRR and KMKG through 00z Wed. Much less wind is
predicted for Tuesday as compared to Monday...mostly under 20
knots.

&&

.MARINE...
Issued at 317 PM EDT Mon Jul 5 2021

The Small Craft Advisory continues into this evening. Beach report
from Ludington had 4 foot waves this morning and winds are
continuing to gust over 22 knots this afternoon. Winds will be a
bit lower on Tuesday as the sfc pressure trough sags south and
waves should remain in the 2 to 4 foot range.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 11 PM EDT this evening for MIZ037-
     043-050-056.

LM...Small Craft Advisory until 11 PM EDT this evening for LMZ846>849.

&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...MJS
MARINE...Ostuno
Hazardous weather outlook, Jul 5, 5:13 PM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
513 pM EDT Mon Jul 5 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
513 pM EDT Mon Jul 5 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Scattered thunderstorms may develop in Central and Western Michigan
this evening and linger into tonight. An isolated severe
thunderstorm with large hail or damaging wind gusts cannot be ruled
out.

Waves and currents on Lake Michigan will pose a moderate to high
risk to swimmers into this evening, mainly north of Grand Haven
toward Ludington. Strong currents can pull swimmers into deeper
water. These currents can occur along any beach but will most
frequently occur near south piers today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Occasional thunderstorms are possible Tuesday night into Wednesday
and again Friday or Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report local severe weather to the
National Weather Service via phone, amateur radio networks, or
social media.

LMZ844>849-060815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
412 AM EDT Mon Jul 5 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Scattered thunderstorms may develop in Central and Western Michigan
and over Lake Michigan this evening and linger into tonight. An
isolated severe thunderstorm with large hail or damaging wind gusts
cannot be ruled out.

Winds and waves on Lake Michigan will be a hazard to small craft
mainly near and north of Grand Haven. Waves and currents will pose a
moderate to high risk to swimmers into this evening, mainly north of
Grand Haven toward Ludington. Strong currents can pull swimmers into
deeper water. These currents can occur along any beach but will most
frequently occur near south piers today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Occasional thunderstorms are possible Tuesday night into Wednesday
and again Friday or Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report local severe weather to the
National Weather Service via phone, amateur radio networks, or
social media.

In the hours before

Special weather statement, Jul 5, 11:26 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1126 PM EDT Mon Jul 5 2021

MIZ038>040-060430-
Osceola-Lake-Clare-
1126 PM EDT Mon Jul 5 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARE...OSCEOLA AND
NORTHEASTERN LAKE COUNTIES...

At 1126 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Vogel Center to 5 miles southeast of
Hoxeyville. Movement was southeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Clare...               Evart...               Reed City...
Marion...              Farwell...             Luther...
Harrison...            Highland...            Lake...
Hersey...              Le Roy...              Tustin...
Lake George...         Ashton...              Bristol...
Avondale...            Sears...               Temple...
Long Lake...           Dighton...

If outdoors, consider seeking shelter inside a building.

LAT...LON 4416 8461 4382 8461 4382 8550 4416 8580
TIME...MOT...LOC 0326Z 309DEG 33KT 4415 8503 4412 8563

MJS
Special weather statement, Jul 6, 12:05 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1205 AM EDT Tue Jul 6 2021

MIZ038-043>045-060530-
Oceana-Lake-Mecosta-Newaygo-
1205 AM EDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEWAYGO...SOUTHEASTERN
LAKE...MECOSTA AND EASTERN OCEANA COUNTIES...

At 1204 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Baldwin to 6 miles east of Hart.
Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Big Rapids...          Hart...                White Cloud...
Fremont...             Hesperia...            Morley...
Mecosta...             Canadian Lakes...      Remus...
Elbridge...            Colfax...              Paris...
Barryton...            Walkerville...         Stanwood...
Brohman...             Sylvester...           Chippewa Lake...
Woodland Park...       Rodney...

LAT...LON 4388 8573 4386 8556 4382 8556 4382 8524
      4380 8511 4347 8509 4347 8606 4369 8636
TIME...MOT...LOC 0404Z 285DEG 19KT 4387 8576 4372 8624

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:26 PM EDTSpecial Weather StatementGRRClare, Osceola64 min
Jul 6, 12:40 AM EDTSpecial Weather StatementGRRMontcalm65 min
Jul 6, 2:37 AM EDTSpecial Marine WarningGRR38 min
Jul 6, 4:10 PM EDTSpecial Weather StatementGRRMecosta, Osceola65 min
Jul 6, 4:26 PM EDTSpecial Weather StatementGRRGratiot64 min
Jul 6, 6:00 PM EDTSpecial Weather StatementGRRGratiot45 min
Jul 6, 6:06 PM EDTSmall Craft AdvisoryGRR9 hr
Jul 6, 6:26 PM EDTAreal Flood AdvisoryGRRMecosta, Newaygo3 hr
Jul 6, 6:44 PM EDTSpecial Marine WarningGRR61 min
Jul 6, 7:01 PM EDTSpecial Weather StatementGRRMason44 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.